Document Detail


Cardiac arrhythmias and ECG abnormalities in tricyclic antidepressant overdose.
MedLine Citation:
PMID:  7226729     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Tricyclic antidepressant overdose is widely felt to be associated with cardiac arrhythmias which may occur without warning, sometimes late in the clinical course. For this reason, many institutions routinely monitor cardiac rhythm in such patients for up to 72 h. A retrospective study was carried out to analyze the clinical course of such patients with emphasis on cardiac complications. Thirty-eight cases of TCA overdose were reviewed. Fourteen patients (36.9%) were classified as lethargic or stuporous on admission while 23 (60.5%) were either comatose or semicomatose, nine requiring endotracheal intubation. Patients were continuously monitored an average of 60 h after admission. Admission ECG's were abnormal in a high number of cases, most common abnormalities being sinus tachycardia (43%) and intraventricular conduction defects (24%). Ventricular ectopy was less common (7.8%). ECG abnormalities, with the exception of sinus tachycardia and infrequent PVC's were associated with a severely depressed sensorium and disappeared with neurological improvement, usually in 24 h. No arrhythmias were noted after the patient had become alert. Overall mortality was 2.6%, with no deaths in the adult populations. After a search of the literature, we conclude that intensive care unit monitoring is not indicated for prolonged periods once the patient has otherwise recovered from his acute complications of drug overdose.
Authors:
R A Fasoli; F L Glauser
Related Documents :
8015009 - Blunt traumatic rupture of the heart: an experience in tokyo.
12395219 - The heart in anderson fabry disease.
17373339 - Assessment of central chemosensitivity and cardiac sympathetic nerve activity using i-1...
16915769 - Compression entropy contributes to risk stratification in patients with cardiomyopathy.
15293849 - Precautions for use and adverse effects of vesnarinone: potential mechanisms and future...
11339379 - Tetralogy of fallot associated with chromosome 22q11.2 deletion in adolescents and youn...
10398989 - Laminar and arch fractures with dural tear and nerve root entrapment in patients operat...
7833269 - Hypercalcaemia and increased serum interleukin-6 levels induced by all-trans retinoic a...
23278659 - Vitamin d supplementation and monitoring in multiple sclerosis: who, when and wherefore.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Clinical toxicology     Volume:  18     ISSN:  0009-9309     ISO Abbreviation:  Clin. Toxicol.     Publication Date:  1981 Feb 
Date Detail:
Created Date:  1981-07-09     Completed Date:  1981-07-09     Revised Date:  2007-11-15    
Medline Journal Info:
Nlm Unique ID:  0205535     Medline TA:  Clin Toxicol     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  155-63     Citation Subset:  AIM; IM    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adolescent
Adult
Antidepressive Agents, Tricyclic / metabolism,  poisoning*
Arrhythmias, Cardiac / chemically induced*
Child
Child, Preschool
Electrocardiography*
Female
Humans
Infant
Infant, Newborn
Male
Middle Aged
Monitoring, Physiologic
Chemical
Reg. No./Substance:
0/Antidepressive Agents, Tricyclic

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Is ethanol a testicular toxin?
Next Document:  The effect of maternal smoking on carboxyhemoglobin levels and acid-base balance of the fetus.